Alert archive / New York / Coastal Flood Statements in 2016
Coastal Flood Statement 27, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Oct 16, 2016, 3:31 PM EDT for Kings County, Nassau County, Queens County, New York. It took effect at Oct 17, 2016, 8:00 AM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2016, 3:31 PM EDT (19:31 UTC)
- In effect from
- Oct 17, 2016, 8:00 AM EDT
- Expired
- Oct 17, 2016, 10:23 AM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
Counties Kings County, NY, Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655 WHUS41 KOKX 161931 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 331 PM EDT SUN OCT 16 2016 ...LOCALIZED MINOR COASTAL FLOODING MONDAY MORNING... NYZ075-178-179-171500- /O.NEW.KOKX.CF.S.0027.161017T1200Z-161017T1500Z/ KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 331 PM EDT SUN OCT 16 2016 ...SOUTH SHORE BACK BAY MINOR COASTAL FLOODING POSSIBLE... * LOCATIONS...SOUTH SHORE BACK BAYS OF KINGS...QUEENS AND NASSAU COUNTIES. * TIDAL DEPARTURES...UP TO 1 FOOT ABOVE ASTRONOMICAL TIDE LEVELS. * TIMING...8 TO 11 AM MONDAY MORNING DURING HIGH TIDE. * IMPACTS...LOCALIZED MINOR FLOODING OF THE MOST VULNERABLE COASTAL AREAS. $$
3 follow-up statements
431 WHUS41 KOKX 162218 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 618 PM EDT SUN OCT 16 2016 ...LOCALIZED MINOR COASTAL FLOODING THIS EVENING AND MONDAY MORNING... NYZ178-179-170215- /O.NEW.KOKX.CF.S.0028.161016T2218Z-161017T0200Z/ /O.CON.KOKX.CF.S.0027.161017T1200Z-161017T1500Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 618 PM EDT SUN OCT 16 2016 ...LOCALIZED MINOR COASTAL FLOODING THIS EVENING... * LOCATIONS...SOUTH SHORE BACK BAYS QUEENS AND NASSAU COUNTIES...PARTICULARLY NEAR THE ROCKAWAYS AND EASTERN JAMAICA BAY FOR THIS EVENING. * TIDAL DEPARTURES...MOSTLY AROUND A FOOT...BUT LOCALLY UP TO AROUND 2 FEET FOR BOTH TIDE CYCLES TONIGHT AND MONDAY MORNING. * TIMING...6 TO 10 PM MONDAY THIS EVENING DURING HIGH TIDE AND 8 TO 11 AM DURING THE MONDAY MORNING HIGH TIDE. * IMPACTS...LOCALIZED MINOR FLOODING OF THE MOST VULNERABLE COASTAL AREAS. $$ NYZ075-170215- /O.CON.KOKX.CF.S.0027.161017T1200Z-161017T1500Z/ KINGS (BROOKLYN)- 618 PM EDT SUN OCT 16 2016 ...SOUTH SHORE BACK BAY MINOR COASTAL FLOODING POSSIBLE... * LOCATIONS...SOUTH SHORE BACK BAYS OF KINGS COUNTY * TIDAL DEPARTURES...UP TO 1 FOOT ABOVE ASTRONOMICAL TIDE LEVELS. * TIMING...8 TO 11 AM MONDAY MORNING DURING HIGH TIDE. * IMPACTS...LOCALIZED MINOR FLOODING OF THE MOST VULNERABLE COASTAL AREAS. $$
089 WHUS41 KOKX 170719 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 319 AM EDT MON OCT 17 2016 ...LOCALIZED MINOR COASTAL FLOODING THIS MORNING... NYZ075-170830- /O.CAN.KOKX.CF.S.0027.161017T1200Z-161017T1500Z/ KINGS (BROOKLYN)- 319 AM EDT MON OCT 17 2016 WATER LEVELS ARE EXPECTED TO STAY BELOW MINOR LEVELS. $$ NYZ178-179-171700- /O.EXT.KOKX.CF.S.0027.161017T1300Z-161017T1700Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 319 AM EDT MON OCT 17 2016 * LOCATIONS...SOUTH SHORE OF QUEENS AND NASSAU COUNTIES. * TIDAL DEPARTURES...1/2 TO 1 1/2 FT. * TIMING...9 TO NOON. * IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE SHORE ROADS AND/OR ADJACENT PROPERTIES DUE TO HEIGHT OF STORM TIDE. $$
125 WHUS41 KOKX 171423 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1023 AM EDT MON OCT 17 2016 NYZ178-179-171530- /O.CAN.KOKX.CF.S.0027.000000T0000Z-161017T1700Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 1023 AM EDT MON OCT 17 2016 THE THREAT OF LOCALIZED MINOR COASTAL FLOODING HAS ENDED. THERE MAY BE ANOTHER EPISODE DURING THE TIME OF HIGH TIDE TUESDAY MORNING. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 16, 2:06 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 16, 2:06 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
206 PM EDT Sun Oct 16 2016
.SYNOPSIS...
High pressure shifts offshore today. A weak cold front then moves
near the area from the north tonight into Monday morning. The front
moves back north as a warm front Monday afternoon and evening. High
pressure over the western Atlantic then regains control into
Wednesday before a cold front moves into the area Wednesday night
into Thursday. The front stalls nearby for the end of the week with
low pressure developing along it.
&&
.NEAR TERM /THROUGH TONIGHT/...
Minor adjustments to temperatures, dew points to reflect latest
observational trends.
Otherwise...heights aloft will fall today as a shortwave
traverses across SE canada and northern New England. A cold front
will also gradually approach from the north. There will be a bit
of an increase in clouds through the day, but still expecting
enough sunshine to help warm temperatures well into the 60s with
some lower 70s across the NYC/NJ metro and NW interior.
Models are in excellent agreement on shortwave energy moving through
between 06z and 09z tonight. However, the cold front will be
weakening as it approaches and lift associated with the shortwave
and front is weak. Moisture is also limited with this system, so
have lowered PoPs across much of the area. Simulated reflectivity
fields from the NAM-4km and NAM-12km all show showers diminishing
as the front approaches overnight with generally just isolated
coverage. It is entirely possible the region stays dry overnight.
Lows tonight will above normal in the upper 50s and lower 60s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
The weak cold front may only reach the northern portion of the area
Monday morning before retreating north as a warm front in the
afternoon and evening. Ridging will gradually build aloft during the
day with westerly flow driving an unseasonably warm air mass over
the region. Other than an isolated shower north and west of NYC
during the early morning hours, dry conditions are forecast.
Mixing heights away from the coast look to be around 900 hPa per
BUFKIT soundings, where temperatures will be around 16C. Cloud cover
is going to be the biggest challenge with Monday's forecast.
Will continue to show mostly cloudy conditions in the morning, but
expect enough breaks in the clouds in the afternoon for temperatures
to rise into the upper 70s for NYC, NE NJ, and the interior. A few
lower 80s are not out of the question if there is less cloud cover
than forecast. Closer to the coast, temperatures will likely reach
the lower and middle 70s. At this time, record highs are not
expected to be tied or broken.
Anomalously warm weather pattern across the eastern United States
continues into Tuesday with deep layered ridging centered across the
southeast. This will direct unseasonably warm air into the region.
850 hPa temperatures are forecast to rise to 16-18C, 10-15C above
normal for this time of year. We wont mix up to this level, but
even mixing close to 900-925 hPa should yield record warmth,
especially with partly cloudy skies. Warmest temperatures will be
across the NYC metro, NE NJ, and the interior where readings
should reach the lower 80s. Elsewhere, highs will be in the middle
and upper 70s due to onshore flow. See climate section below for
record highs for October 18.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Deep layered ridging shifts towards the western Atlantic on
Wednesday with unseasonably warm conditions continuing. A cold front
approaches from the northwest late Wednesday. Based on progged temps
at the top of the mixed layer, lower 80s are expected in the city
for on Wednesday as well as in parts of NE NJ and the lower Hudson
Valley. See the climate section below for records on October 19.
Signals continue in that the ridge is going to hold strong through
Thursday which may prevent the approaching cold front from fully
moving through Wednesday night/Thursday. Will still leave in a
slight chance of showers to account for whatever moisture interacts
with the weakened/stalled cold front that will be in the vicinity.
Temperatures once again will be above normal.
The forecast becomes more uncertain for Friday and Saturday. The
signal for low pressure somewhere along the eastern seaboard is
there as the upper flow amplifies. Confidence continues to be low
however with the timing and placement of low pressure or a series of
lows, or even interaction with a potential tropical low.
Maintaining chance PoPs both days.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High pressure drifts farther south of the region through tonight.
A cold front approaches and stalls within the region Monday
morning.
VFR through the TAF period. A low probability of showers with the
front late tonight into early Monday with the best chance at
KSWF so brief MVFR will be possible here as there could be some
patchy fog as well.
SW winds expected through the afternoon near 10kt with some gusts
to 20 kts, especially east of city terminals. Winds diminish a few
knots tonight and then become more westerly Monday morning. Winds
trend more SW for Monday afternoon.
.Outlook for 18Z Monday through Friday...
.Monday Afternoon-Wednesday Night...VFR. SW winds 10-15 kt with
gusts to 20 kt Tuesday.
.Thursday-Friday...Showers possible. MVFR possible.
&&
.MARINE...
High pressure centered south of Long Island and Cape Cod this
morning will drift to the south today and tonight. Meanwhile, a cold
front will be approaching from the northwest. A persistent southwest
flow will increase through the day and become gusty, especially by
this afternoon. A stronger pressure gradient force will remain
across the ocean waters into late tonight as the cold front stalls
across New England and the high drift farther to the south. As a
result of the strong and persistent southwest flow, and with
continuing long period swell from Nicole, seas are expected to build
to around 5 feet across the ocean waters east of Moriches Inlet by
this evening. In addition gusts will also be near 25 KTS for several
hours this evening. So will issue a small craft advisory for east of
Moriches Inlet tonight into Monday morning.
Winds and seas are then expected to remain below small craft levels
across all the forecast waters Monday afternoon through early
Tuesday. Low pressure will be passing through southern Canada
Tuesday and Tuesday night, and the surface pressure gradient force
will be increasing again. The persistent southwesterly flow
increases again, however, gusts are expected to be minimal as warm
air will be moving across the waters, limiting mixing over the
cooler waters. So winds and gusts are expected to remain below small
craft levels. However, seas on the ocean waters likely build to 4 to
6 feet Tuesday afternoon and remain into Tuesday night. A small
craft advisory will likely be needed at that time.
There is a chance that swell keeps seas up to 5 feet on Wednesday,
but current thinking is that guidance is too high and seas will be
below 5 ft. Sub-SCA conditions then continue into Thursday.
&&
.HYDROLOGY...
Mainly dry conditions will continue through the middle of next
week. There is a high amount of uncertainty with precipitation
amounts that may occur with low pressure at the end of the week.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides will be running high through Monday with as a
result of a recent full moon.
In addition, brief and localized minor coastal flooding may occur
during the Monday morning high tide cycles in the most vulnerable
locations. Around 1/2 to 1 foot of tidal departures will be needed
to result in minor flooding in many spots.
&&
.CLIMATE...
Record high temperatures may be tied or broken on Tuesday October
18 and Wednesday October 19. Here are the current records for
these days.
Tuesday October 18
Bridgeport 75/1990
Central Park 82/1928
Islip 74/2006
Kennedy 77/1964
LaGuardia 79/2007
Newark 80/1964
Wednesday October 19
Bridgeport 81/1963
Central Park 83/1963
Islip 74/1998
Kennedy 75/1965
LaGuardia 80/1945
Newark 82/1945
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 PM this evening to 11 AM EDT
Monday for ANZ350.
&&
SYNOPSIS...JC/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...JC/DS
AVIATION...JM
MARINE...MET
HYDROLOGY...JC/DS
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Oct 16, 3:47 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 347 AM EDT SUN OCT 16 2016 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-170800- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON- WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX- WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 347 AM EDT SUN OCT 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 3:41 AM EDT | Small Craft Advisory | OKX | 19 hr | |
| Oct 16, 6:18 PM EDT | Coastal Flood Statement | OKX | Nassau, Queens | 4 hr |
Nearby
Coastal Flood Statements in New York, 2016Every coastal flood statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.